Codeine abuse in Nigeria is the latest trend and it is becoming more significant and widespread because it is usually found compounded with analgesics or cough syrup.
A 23-year-old male was rushed to the doctor’s office because of severe right-sided abdominal pain, headache, nausea and vomiting. On physical examination, there was severe tenderness and noticeable swelling on the right upper quadrant of the abdomen. Lab tests reveal markedly elevated liver enzymes. On further investigation, the patient reveals that, he had been drinking 3 bottles of a certain popular brand of cough medicine with codeine daily in order to get high. After several months, the cough syrup alone was not so effective anymore, so his friend introduced him to a stronger mix which comprised of Vodka, Sprite and the cough syrup with codeine. This patient has been taking this mix almost every day for about a month which most likely caused the drug-induced Hepatitis.
Whenever we hear the word drug abuse, we automatically think of cocaine or marijuana because they are the two main substances that people would normally use as a means to get high. Well nowadays, things have changed. You would be surprised to know that people, especially teenagers and young adults are getting high from medicines that you would never expect, and one of the culprits is Cough Syrup. Cough Syrup with Codeine is typically used for treatment of cough but in recent times, some young people in Nigeria have turned to it as a drug of choice for getting high. Now, not everyone that misuses the directions for cough syrup is trying to get high. There is a difference between drug misuse, drug abuse and drug addiction and I would define all three for the sake of clarity.
Drug Misuse: This is when a person ingests a drug for purposes other than that for which the drug is intended. Majority of the people that misuse a drug are not necessarily trying to get high. For example, if you have pain and you are instructed to take 2 tablets of an analgesic and after a few minutes, you still feel the pain, then you might decide to take another two tablets so that the pain relief will be faster; that is drug misuse.
Drug Abuse: This is defined as the unwarranted use of a drug in order to achieve a ‘high’ or for performance enhancement. People that abuse drugs usually don’t have a prescription for the drug. Abusing a drug usually leads to dependency and addiction.
Drug Addiction: Recurrent use of a drug or substance over a 12-month period and the inability to stop. Sadly, it is estimated that about 40% of Nigerian Youths engage in substance abuse of some sort. This is especially rampant in the Northern States of Nigeria. There have been different trends, for example inhaling of nail polish or kerosene to get high but all those seem to have paled into insignificance. Codeine abuse in Nigeria is the latest trend and it is becoming more significant and widespread because it is usually found compounded with analgesics or cough syrup. This makes it very readily available and easy to obtain because it is an Over-the-Counter medication.
There have been instances where the addicts drink 3-5 bottles of cough syrup at a time in order to get high. In the Northern states, there have been tales of wives that drink approximately two bottles daily because it puts them in a better mood for their husbands and also, for the fact that their religion forbids alcohol. Unfortunately, the young addicts that abuse cough syrup underestimate the harmful effects of this drug abuse. The dangers of overdosing on codeine far outweigh the short period of euphoria and ‘high’ it gives. Codeine is an opioid and opioid overdose affects almost every organ of the body.
Heart: Codeine overdose can affect heart rate and blood vessels. It causes the heart rate to dramatically slow down and causes blood pressure to drop to severely low levels. This can easily lead to heart block or cardiac arrest.
Brain: Codeine overdose causes excessive sedation. In addition, lack of oxygen supply to brain makes the user to slip in and out of consciousness. This overdose affects the breathing centers in the brain and causes slowed breathing. This is called respiratory depression. This respiratory depression leads to respiratory collapse which leads to death.
Liver: Most times, codeine is found in medicines combined with acetaminophen and cough syrup. In that case, overdose of codeine also means overdose of acetaminophen. Acetaminophen toxicity causes severe liver damage as the liver is not able to break down this substance when in excessive doses. Most drug abusers would also drink alcohol just like the above patient, so in addition to the drug, the alcohol would even further exacerbate the liver damage. This is known as Drug-Induced Hepatotoxicity.
Digestive System: Codeine overdose slows down the digestive system and causes paralysis of the intestines. This leads to constipation and in severe cases, small bowel obstruction. This usually requires emergency surgery.
Mental Health: Long term use of codeine has been known to cause major depression. Parents have a huge role to play when dealing with the issue of drug abuse as the addiction usually starts in adolescents. Parents should be more involved with their children and monitor their children, the kinds of friends they hang out with. They should be able to speak to their children about any kind of drug abuse and seek help early for those with substance abuse problems. Parents should not keep drugs or medical prescriptions where they can be easily reached. It is also advisable for parents to always make it a point of duty to educate their wards that drugs are for curative purposes and should never be taken as remedy to any psychological or mental challenges they may be going through.
The government also has a lot to do in nipping this issue in the bud before it becomes full-blown. Regulations should be put in place for drugs that have addictive substances. We also need to enforce laws that ensure that a person cannot get these medications without proper prescriptions by authorised medical personnel. This would at least control how often these youths have access to such medicines.
No one usually thinks drug abuse would affect them on the long term, but the risks are quite real and dangerous. If you currently use medications to get high or know of someone who does, I would advise you seek medical help urgently as it can greatly affect overall health and wellbeing.
Disclaimer: The medical information provided on here by Dr. Nini Iyizoba is provided as an information resource only. This information does not create any patient-physician relationship and should not be used as a substitute for professional diagnosis and treatment